MKSAP Quiz: Follow-up for primary membranous glomerulopathy

A 38-year-old woman is evaluated during a follow-up visit for primary membranous glomerulopathy diagnosed by kidney biopsy 4 months ago. She was found to be positive for anti–phospholipase A2 receptor (PLA2R) antibodies. Vital signs are normal and there is pitting lower extremity edema to the mid shins bilaterally. What complication is she at risk for developing?


A 38-year-old woman is evaluated during a follow-up visit for primary membranous glomerulopathy. Diagnosis was made by kidney biopsy 4 months ago, and she was found to be positive for anti–phospholipase A2 receptor (PLA2R) antibodies. Medications are furosemide, losartan, and simvastatin. Recent age- and sex-appropriate cancer screening tests were normal.

On physical examination, vital signs are normal. There is pitting lower extremity edema to the mid shins bilaterally.

Laboratory studies:

Albumin 2.1 g/dL (21 g/L)
Total cholesterol 288 mg/dL (7.5 mmol/L)
Creatinine 1.1 mg/dL (97.2 µmol/L)
Urine protein-creatinine ratio 9135 mg/g

Which of the following complications is this patient at greatest risk for developing?

A. Gout
B. Malignancy
C. Renal cell carcinoma
D. Venous thromboembolism


MKSAP Answer and Critique

The correct answer is D. Venous thromboembolism. This content is available to MKSAP 18 subscribers as Question 45 in the Nephrology section. More information about MKSAP is available online.

The nephrotic syndrome can be complicated by clotting manifestations due to a secondary hypercoagulable state. Of all the nephrotic syndromes, membranous glomerulopathy carries the greatest risk for clotting abnormalities, with some series reporting thrombotic complications in up to 35% of the most severe membranous glomerulopathy cases. The etiology for the hypercoagulable state in membranous glomerulopathy and other forms of heavy nephrosis is multifactorial. In response to the hypoalbuminemia induced by nephrotic-range proteinuria, the liver overproduces proteins. This is most classically seen in the form of hyperlipidemia. In addition, hepatic overproduction of proteins in response to hypoalbuminemia can also lead to increased levels of procoagulant proteins such as factor V, factor VIII, and fibrinogen. Urinary loss of albumin in high volume is also accompanied by similar urinary losses of low-molecular-weight anticoagulants (notably, antithrombin III and protein S) and fibrinolytics (such as plasminogen). In a large retrospective cohort of clotting complications in membranous glomerulopathy, >70% of the clots occurred within 2 years of diagnosis, and the risk of clotting markedly increased once albumin levels dropped below 2.8 g/dL (28 g/L) (OR, 2.53; P = 0.02, compared with albumin ≥2.8 g/dL [28 g/L]).

Chronic kidney disease is a risk factor for hyperuricemia and acute gout due to underexcretion of urate by the kidneys. In these patients, hyperuricemia may be due to impaired glomerular filtration and/or defects of urate handling in the renal proximal tubule. This patient's current kidney function does not place her at increased risk for gout.

Patients with membranous glomerulopathy have an increased risk of malignancy. Most cancers are diagnosed in men ≥65 years of age and are often solid tumors of the prostate, lung, or gastrointestinal tract. The risk for malignancy seems to be reduced in patients with anti-phospholipase A2 receptor (PLA2R) antibody. Taking into account her negative age- and sex-appropriate cancer screening, young age, and anti-PLA2R antibody status, this patient's risk of malignancy is low.

Patients with end-stage kidney disease have a markedly increased risk for renal cell carcinoma. Although current guidelines do not support routine screening for renal cell carcinoma in all patients with chronic kidney disease, a high level of suspicion is warranted in patients with symptoms such as new-onset gross hematuria or unexplained flank pain. In the absence of end-stage kidney disease, this patient is not at increased risk for renal cell carcinoma.

Key Point

  • The nephrotic syndrome can be complicated by clotting manifestations due to a secondary hypercoagulable state, and risk is related to the degree of hypoalbuminemia.